Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 12, NWS Topeka, KS

May 27, 200610 counties in Kansas

NWS Topeka, KS issued this wind advisory at May 27, 2006, 10:52 AM CDT for 10 counties in Kansas. It took effect at May 27, 2006, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 27, 2006, 10:52 AM CDT (15:52 UTC)
In effect from
May 27, 2006, 1:00 PM CDT
Expired
May 27, 2006, 8:07 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 271552
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1052 AM CDT SAT MAY 27 2006


KSZ008>010-020>022-034>037-280000-
/O.NEW.KTOP.WI.Y.0012.060527T1800Z-060528T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
1052 AM CDT SAT MAY 27 2006

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

STRONG SOUTHERLY WINDS WILL CONTINUE TO DEVELOP ACROSS PORTIONS OF
CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON. SURFACE WINDS OF 20
TO 30 MPH...WITH GUSTS AROUND 45 MPH WILL DEVELOP MAINLY ALONG AND
WEST OF A COUNCIL GROVE...TO MANHATTAN...TO MARYSVILLE LINE.

BOATERS IN THE WIND ADVISORY AREA SHOULD USE EXTREME CAUTION IF
VENTURING ONTO AREA LAKES. THESE WINDS WILL MAKE OPEN WATERS OF
LAKES ROUGH AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH
COULD TIP OR SWAMP SMALLER CRAFT. FOR YOUR PERSONAL SAFETY...AVOID
OPEN WATERS. STAY CLOSE TO SHORE OR AROUND PROTECTED AREAS.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE ADVISORY
AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS
WINDS WHEN DRIVING ON EAST WEST ORIENTED ROADS.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
1 follow-up statement
000 
WWUS73 KTOP 280107
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
807 PM CDT SAT MAY 27 2006

...THE WIND ADVISORY HAS BEEN CANCELLED...

.WINDS HAVE REMAINED BELOW ADVISORY CRITERIA AND ARE EXPECTED TO
DO SO FOR THE REMAINDER OF THE EVENING.

KSZ008>010-020>022-034>037-280215-
/O.CAN.KTOP.WI.Y.0012.000000T0000Z-060528T0200Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
807 PM CDT SAT MAY 27 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. SURFACE WINDS REMAIN BREEZY AND SUSTAINED AT 20 TO 25
MPH...BUT SUSTAINED WINDS HAVE NOT REACHED ADVISORY CRITERIA OF 31
MPH. WIND SPEEDS ARE NOT EXPECTED TO INCREASE DURING THE EVENING
HOURS...SO THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 27, 6:29 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 27, 6:29 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
629 AM CDT SAT MAY 27 2006

.DISCUSSION...

ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP FROM TIME TO TIME NEAR
THE NEBRASKA BORDER...LOW LEVEL JET FEEDING OVER OUTFLOW BOUNDARY
MAY BE THE LIFTING SOURCE HERE...ALSO SEEING RETURNS OVER THE
SOUTHWEST SPREADING NORTHEAST AS A REFLECTION OF POSSIBLE SHORTWAVE
ENERGY.  GIVEN THE ABOVE...HAVE ADDED ISOLATED THUNDERSTORMS THROUGH
THE MID MORNING HOURS FOR AREAS GENERALLY ALONG AND NORTH OF A
MINNEAPOLIS TO HOLTON LINE.

&&

PF

.PREVIOUS DISCUSSION /455 AM CDT SAT MAY 27...
SHORT TERM CONCERNS ARE PROSPECT OF LINGERING PRECIP OVER FAR
NORTHERN AND EASTERN COUNTIES UNTIL AROUND SUNRISE...THEN CLOUD
TRENDS AND THEIR EFFECTS ON WINDS AND TEMPS FOR THE DAY.  LATER
PERIODS ARE TEMPERATURES AND PRECIPITATION CHANCES MONDAY THROUGH
MID WEEK.

BOWING MCS MOVED ACROSS CWA FROM JUST BEFORE MIDNIGHT UNTIL SHORTLY
AFTER 3 AM.  SOME ADDITIONAL SPOTTY CONVECTION DEVELOPED BEHIND THIS
FEATURE OVER THE FAR NORTHERN COUNTIES AS BELIEVE LOW LEVEL JET
PUSHED UP OVER OUTFLOW BOUNDARY.  ACTIVITY HAS SINCE MOVED NORTH AND
EAST OF CWA THIS PAST HOUR...HOWEVER SOME CONVERGENCE STILL
INDICATED IN THE LOW LEVELS AND ELEVATED RADAR SCANS SHOWING SOME
MID LEVEL BUILDUPS HERE AND THERE.  SATELLITE STILL SHOWING
CONSIDERABLE CLOUDINESS OVER ALL BUT THE FAR SOUTHERN COUNTIES.
GUSTY NORTHWEST SURFACE WINDS IN WAKE OF CONVECTION ARE GRADUALLY
RETURNING TO THE SOUTHEAST...FAR WESTERN COUNTIES IN THE 12 TO 15
MPH RANGE AT 4 AM. PROFILERS IN THE LOWER GATES GENERALLY SOUTHWEST
AT 15 TO 25KT BUT UPSTREAM OVER SOUTH CENTRAL KS THEY ARE IN THE 30
TO 40 KT RANGE.  TEMPERATURES GENERALLY FROM THE MIDDLE 60S FAR
NORTH TO AROUND 70 SOUTH WITH DEWPOINTS FROM AROUND 60 NORTH TO
UPPER 60S SOUTH.

LATEST WATER VAPOR SHOWING SOUTHWEST FLOW ALOFT AHEAD OF DIGGING
WESTERN TROUGH.  A NUMBER OF EMBEDDED SHORTWAVES HELPING TO SPARK
CONVECTION. LATEST MODEL RUNS CONTINUE THE SOUTHWEST FLOW ALOFT
THROUGH THE HOLIDAY WEEKEND...WITH THE FORECAST OF THE SHORTWAVES
THE MAIN CHALLENGE.  HIGHS FRIDAY WERE AROUND 90 EAST TO THE LOWER
90S WEST AND WITH H850 MB TEMPS WARMING A FEW MORE DEGREES...THINK
THE GOING FORECAST TEMPS OF LOWER 90S EAST TO MID 90S WEST STILL ON
TARGET. RECORD TEMP FOR TOPEKA TODAY IS JUST 91...WHILE CONCORDIA IS
93.  WILL START WITH CONSIDERABLE HIGH CLOUDS BUT THESE SHOULD THIN
WITH TIME...WHILE H850 MB WINDS INCREASE INTO THE 35 TO 40 KT RANGE
BY AFTERNOON SHOULD DO WELL TO MIX THE WARMTH ON DOWN. GIVEN MODEL
FORECAST H850 SPEEDS...THINK THE FAR WESTERN COUNTIES WILL BE JUST
BELOW WIND ADVISORY CRITERIA.  KEPT FORECAST DRY GIVEN SOME CAPPING
ON SOUNDINGS EVEN WITH OVERDONE DEWPOINTS ON NAM.  BUT MORNING SHIFT
WILL NEED TO WATCH TRENDS AS ALL MODELS SHOWING A SHORTWAVE IN THE
FLOW OVER THE CWA ABOUT MAX HEATING TIME.

FOR TONIGHT AND SUNDAY...EXPECT WINDS TO REMAIN STRONG THROUGH THE
NIGHT AND KEPT THE VERY MILD OVERNIGHT READINGS...AROUND 70 WEST TO
LOWER 70S EAST...NORMALS ARE THE MID TO UPPER 50S FOR LOWS.
EXPECT MORE HIGH CLOUDS AROUND ON SUNDAY AS A WHOLE AND WINDS NOT
QUITE AS STRONG...SO HIGHS JUST A DEGREE OR TWO LESS HOT.

UPPER TROUGH WORKS EAST SUNDAY INTO SUNDAY NIGHT...MODELS NOT
SHOWING AT THIS POINT ANY SIGNIFICANT SHORT-WAVES AND LEFT FORECAST
DRY...LOWS AROUND 70 AND HIGHS AROUND 90.

SOUTHWEST FLOW ALOFT BECOMES A LITTLE MORE ACTIVE MONDAY AFTERNOON
INTO TUESDAY WITH MODELS DIFFERING ON TIMING OF EMBEDDED IMPULSES.
LEANING TOWARD THE GFS SLOWER SOLUTION OF FRONTAL BOUNDARY DRIFTING
SOUTHEAST INTO AREA AS IMPULSES MOVE BY MONDAY NIGHT INTO TUESDAY
NIGHT. HAVE TRENDED POPS UP A TAD FOR THIS PERIOD AS GFS/ECMWF AND
LATEST CANADIAN RUN HAVE BOUNDARY SLIPPING INTO AREA.  HIGHS TUESDAY
IN THE MIDDLE 80S WITH EXPECTED CLOUDS AND PRECIPITATION CHANCES.

BEYOND THIS...LITTLE IN THE WAY OF CHANGES MADE TO LATER PERIODS AS
BOUNDARY DRIFTS SOUTHEAST THROUGH WEDNESDAY...LOW POPS IN ORDER.
NORTHWEST FLOW DEVELOPS ON THURSDAY AND FRIDAY WITH SURFACE HIGH
BUILDING SOUTH. HIGHS IN THE MIDDLE 80S THURSDAY...LOWER 80S ON
FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF
Hazardous weather outlook, May 27, 6:01 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
601 AM CDT SAT MAY 27 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-281100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
601 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE INTO THE MID
MORNING HOURS GENERALLY ALONG AND NORTH OF A MINNEAPOLIS...CLAY
CENTER TO HIAWATHA LINE. BRIEF HEAVY RAINS AND GUSTY WINDS OF 35
TO 40 MPH MAY ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON...GENERALLY
NORTH OF A TOPEKA TO COUNCIL GROVE LINE...SPREADING SOUTHEAST
ACROSS THE REST OF THE AREA MONDAY NIGHT.

THUNDERSTORM CHANCES WILL LINGER ACROSS THE AREA TUESDAY THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic48 min
May 26, 10:38 PM CDTSevere Thunderstorm WarningTOPCloud43 min

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.